Reasons For Duplicate SSRIs

In this case scenario, I explore some of the possible reasons that you may see a patient on duplicate SSRIs.

A 68 year old female has a history of depression, breast cancer, diabetes, hypertension, and mild osteoarthritis.

Current medications include:

  • Fluoxetine 20 mg daily
  • Dapagliflozin 10 mg daily
  • Lantus 15 units at night
  • Tamoxifen 20 mg daily
  • Metformin 500 mg BID
  • Lisinopril 5 mg daily
  • Aspirin 81 mg daily
  • Acetaminophen 500 mg BID PRN
  • Amlodipine 5 mg daily
  • Escitalopram 10 mg daily
  • Fluconazole 150 mg daily

There’s a few concerns that need to be reviewed. The most obvious drug therapy problem for me is the duplicate SSRIs. Fluoxetine shouldn’t be used with escitalopram. How does this happen in clinical practice? The most common answer why you see duplicate SSRIs on a patient medication list is that we are planning (or doing) a cross-taper.

The next obvious reason is that there is a mistake or miscommunication. Patients can get instructions from different providers. Maybe this patient saw a psychiatrist who started fluoxetine and at a subsequent primary care visit, the medication list didn’t get updated and the patient forgot to mention the psych visit. This absolutely can happen. In addition to a mistake, there could be miscommunication where one provider actually did stop the medication but the patient didn’t interpret or receive that message correctly.

Moving on, let’s mention drug interactions. Maybe the fluoxetine was being transitioned to the escitalopram to avoid the potential drug interaction with tamoxifen? Recall that fluoxetine inhibits CYP2D6 which is necessary for the activation of tamoxifen. In any case, I’d strongly recommend that we try to get off the fluoxetine to avoid this interaction. Tapering fluoxetine is usually easier than other SSRIs due to its longer half-life.

Fluconazole is a bit of a concerning medication for me in a patient taking dapagliflozin. I would certainly want to check the indication on this medication as the SGLT2 inhibitors are well known to contribute to various urinary infections. There does appear to be some room to go up on the metformin if dapagliflozin is being used for blood sugar management. This may be a substitute to help with A1C lowering if we would have to get rid of the dapagliflozin.

What else would you investigate in this scenario?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

September 30, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories